Go Ask Alice

Trippy_Self_Portrait_by_BH0TCH
Trippy Self Portrait by BHOTCH, DeviantArt

Originally published January 9, 2015

One pill makes you larger and one pill makes you small

For most of my adult years, I avoided pharmaceutics whenever I could. I tried herbal remedies and concoctions, ginger teas for digestion, chamomile for sleep, vitamin supplements at times when coughs or colds had taken hold. I experimented with diet, and generally tried to follow what I would suggest was a less toxic route. I did my share of a different sort of drug in my university years and thereafter but that is yesterday’s news. When I was diagnosed with PD in 2000, things changed.

A cold or sore throat – that i could deal with. A chronic neurological illness that would, according to my first Neurologist – see me in a wheelchair in 5 years, I could not. She recommended immediately starting levodopa. Yes Doctor. Sinemet. Yes Doctor. and domperidone. Yes Doctor. A zombie before Zombies became big .

Knowing little of PD at the time, I was taken aback at the speed this ‘pusher’ had me up and medicated (with a script to ramp up the amount and frequency in the weeks ahead).

In fairness to all, I didn’t put up much of a fight. Chronic Disease? Specialists? Movement Disorder specialists? How could THEY all be wrong and me right. Not likely. I would go with the flow and follow their advise. And for the most part, this has been good advice by considerate and compassionate health care workers.

And the ones that mother gives you, don’t do anything at all

But something is troubling me. I don’t want to over-simplify this but in this, my 15th year of PD, I have went from a few pills to control tremors and dystonia to a lot of pills for the same. This brought with it some adverse effects which we of course added other pills to counteract these effects. When some of these didn’t work as well, we tried different ones which worked better but came with another side effect that, fortunately, could be aided by another pill that had few side effects in 92% of the population. I was in the 8%. It was on to something else.

At the same time I developed some gastro-intestinal problems and this introduced 3 new pills. Moved to an enteral pump for delivery of my PD meds – resulting in one less pill (yeah!) but then went through a rough period of depression – more pills. Low blood count – more pills. See a worrisome trend developing here?

Go ask Alice, I think she’ll know

Some days I can’t help but feel I want to stop this train and get off. I’m not naive enough to think that’s going to work. Yet, I worry about the longer term effects of all this medication. For the moment, I’m planning a review of all the meds I am taking with my physicians with an eye to reducing or eliminating some. I’m also reticent about introducing others where and whenever I can in the days ahead. To those readers who are in the early stages of Parkinson’s, or any chronic illness for that matter, you’ll have to make your own call. My tale may be a cautionary one. Remember what the dormouse said – feed your head, feed you head!

Advertisements

2 thoughts on “Go Ask Alice”

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s